Note: This column describes the author’s own experiences with prednisone. Not everyone will have the same response to treatment. Consult your doctor before starting or stopping a therapy.
What is a prednisone taper?
Technically, it means to gradually lessen the dosage of the corticosteroid over time. But if you ask someone with myasthenia gravis (MG), they’ll likely tell you that it’s a stress-inducing, hellish roller coaster that is a necessary evil following long-term use or negative side effects.
Table of Contents
My experience with prednisone
When I was diagnosed with MG in 2018, my neurologist in Maine did her best to keep me off of prednisone. Unfortunately, due to my breathing difficulties, it became necessary to suppress my immune system. We started small, and I was doing well on 10 mg a day.
After the COVID-19 pandemic struck in 2020, my dosage soon increased. I became very ill in early spring with an upper respiratory infection that wouldn’t go away. COVID-19 tests were still in their infancy, and the one I took came back negative. But I had a cough that wouldn’t go away and my breathing issues worsened, so doctors increased my prednisone dosage to 60 mg a day.
Over the next year, my care team and I tried to taper my dosage. I had developed osteopenia and was experiencing edema (swelling) that was attributed to the prednisone. Food cravings were causing me to gain a lot of weight as well. But every time we tried to reduce my dosage, my breathing would worsen.
In August 2021, I experienced my first myasthenic crisis. I was back up to 6o mg of prednisone a day, in addition to the other medications I was taking. Prednisone seemed to be the one thing that helped with my breathing. It became a necessary evil that I wasn’t getting away from anytime soon.
Last year, when my husband and I moved to Wisconsin and I established my care team here, one of the first things we discussed at my first neurology appointment was tapering my prednisone dosage — when I was ready.
The taper begins
When my care team and I agreed that my myasthenia gravis was well managed, my neurologist and I began discussing what a taper would look like. We discussed the warning signs I should pay attention to. He let me know when I should call about symptom exacerbations. The ball was in my court; I was given control over my prednisone taper schedule.
I’ve been slowly tapering for the past eight months. The first decrease was painful. My joints hurt more than usual for two weeks — a normal side effect — and I experienced increased air hunger.
After a two week break-in period, the increased air hunger and pain subsided. Eventually, I got down to 20 mg a day. And I stopped the taper. I was feeling good and didn’t want to mess with that. I let “flare fear” stop my progress.
Once I got down to that magical dose of 20 mg a day, I noticed that the crazy and intense cravings stopped. I naturally went back to my normal eating habits. To date, I’ve lost 25 pounds. I allowed myself to stay there and be comfortable.
But was I really comfortable, or was I allowing flare fear to interrupt my progress? It took me a month and multiple conversations with my counselor, husband, and best friend before I realized that I was ready to take the next step. It was a smaller step than previous tapers.
“I can do this,” I thought.
And I did.
Two weeks ago, I took that step and went down to the next level of my taper — 15 mg one day and 20 mg the next. I’m tired and have been experiencing a mild increase in air hunger. Otherwise, I’m holding steady and am glad I did it.
I had a telehealth appointment with my neurologist last week and he was pleased with my progress. He gave me permission to continue tapering at my own pace and told me what the next step down will be.
It’s in my hands
Having the ability to create my own prednisone taper schedule has been an amazing benefit of having a care team that listens to me. They take my concerns seriously, they trust that I know my body, and they know I’ll reach out if I need support.
I’m glad I faced my flare fear. I did the damn thing.
Note: Myasthenia Gravis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Myasthenia Gravis News or its parent company, BioNews, and are intended to spark discussion about issues pertaining to myasthenia gravis.